Page 1 of 3 123 LastLast
Results 1 to 10 of 28

Thread: Oral metronidazole caused me tinnitus

  1. #1
    Senior Member
    Join Date
    Nov 2014
    Posts
    721
    Country: Greece

    Default Oral metronidazole caused me tinnitus

    My dermatologist prescribed me oral metronidazole for 15 days,which should have been followed by doxycicline for another month,as a treatment for demodex mites infestation with ocular involvement. The problem is that after 3 days of taking oral metronidazole 500x2, I developed tinnitus, mild and temporary at first, but on day 11 it became permanent,it's a constant high frequent sound in both my ears. I discontinued the medication 5 days ago,but the tinnitus doesn't go away. My dermatologist says that it happens and that it'll pass in 4 months the most and that I should continue with doxycicline 50mg daily,but I am not so sure about it,as doxycicline is already known for its ototoxicity. Moreover,I have an appointment with an otorhinolaryngologist on Monday and I am afraid that he'll suggest taking cortisone. I am very confused,I don't know what to do.

  2. #2
    Senior Member
    Join Date
    Jul 2012
    Location
    Dublin
    Posts
    353
    Country: Ireland

    Default

    Quote Originally Posted by MariaSt View Post
    My dermatologist prescribed me oral metronidazole for 15 days,which should have been followed by doxycicline for another month,as a treatment for demodex mites infestation with ocular involvement. The problem is that after 3 days of taking oral metronidazole 500x2, I developed tinnitus, mild and temporary at first, but on day 11 it became permanent,it's a constant high frequent sound in both my ears. I discontinued the medication 5 days ago,but the tinnitus doesn't go away. My dermatologist says that it happens and that it'll pass in 4 months the most and that I should continue with doxycicline 50mg daily,but I am not so sure about it,as doxycicline is already known for its ototoxicity. Moreover,I have an appointment with an otorhinolaryngologist on Monday and I am afraid that he'll suggest taking cortisone. I am very confused,I don't know what to do.
    Hi Maria,

    I think you may have had a ototoxic reaction to the metronidazole. Its when medications cause damage to hearing, a lot of people do not know that medications can damage hearing. Aspirin can also cause tinnitus in high dosages it normally stops when you stop taking it, medications used to treat cancer are the most likely to cause hearing loss and tinnitus apparently.

    I have permanent tinnitus from taking a beta blocker for flushing. I was on it for two weeks and noticed my hearing was muffled. I thought I was just getting the start of a head cold, after 3 days of muffled hearing tinnitus kicked in! It was only when I googled beta blocker hearing loss that I found people had developed hearing loss from taking it. My GP took me off it straight away and put it on my record that I was never to take the propranolol again.

    My advice would be stay away from the metro!! it obviously does not agree with you. Ototoxicity is a funny thing, you could be on a handful of ototoxic medications and it would have no affect on your hearing and then you could take something else that is ototoxic and you could have the damaging effects.

    I hope your tinnitus goes away, it is a horrible thing to have, Just be thankful that you have noticed this in time before any more damage to your hearing was done


    Best of luck
    Keep us posted.
    carl

  3. #3
    Senior Member
    Join Date
    Sep 2013
    Posts
    1,510

    Default

    I have tinnitus, too. I've had had it for a long time - before rosacea. Dr did some tests at the time and found I had high-frequency hearing loss.

    More recently, I've noticed that my medications for flushing exacerbate my tinnitus at times. I agree with Carl. Best to stop the antibiotic. Hope things get better soon!

  4. #4
    Senior Member
    Join Date
    Nov 2014
    Posts
    721
    Country: Greece

    Default

    The leaflet of metronidazole doesn't say anything about tinnitus as an adverse reaction, that's why I didn't stop taking sooner, big mistake. My concern now is about taking doxycycline, should I or shouldn't I risk it? The tinnitus is driving me crazy, especially if there is a possibility that it becomes permanent.

  5. #5
    Senior Member
    Join Date
    Sep 2013
    Posts
    1,510

    Default

    Hi Maria. Maybe it's best to hold off on the antibiotic for now until you can ask the otolaryngologist about it on Monday? The dr should know if the med isn't a good idea at this point.

    Is the doxy just for occular rosacea? Or your skin, too? Do you have breakouts?

  6. #6
    Senior Member
    Join Date
    Nov 2014
    Posts
    721
    Country: Greece

    Default Oral metronidazole caused me tinnitus

    The scheme metronidazole/doxycicline is considered by my derm as a successful treatment for killing demodex. I have rosacea type 2 with blefaritis. Recently an ophthalmologist found demodex on my eyelashes. Ivermectine is not available in my country. Metronidazole is supposedly less toxic than ivermectin (haha). I was going fine with tto, but thought that oral treatment would be more effective. I don't have just rosacea to worry about now and I am angry at myself that I didn't stick with the tto. (Nowadays, I have breakouts only if I eat sugar or chocolate).
    Last edited by MariaSt; 23rd August 2015 at 12:13 PM.

  7. #7
    Senior Member
    Join Date
    Nov 2014
    Posts
    721
    Country: Greece

    Default

    An update: I went to an otorhinolaryngologist today, the acoometry was normal,so my hearing isn't impaired,but he prescribed me oral cortisone for one week,just to ensure that the tinnitus doesn't become permanent. How will my skin react to cortisone ,I wonder?

  8. #8
    Senior Member
    Join Date
    Sep 2013
    Posts
    1,510

    Default

    If the cortizine has you tapering off, that should be fine. I've been on steroid packs for a week or two and I did fine. I was a severe flusher at the time, but the tapering helped. You'll probably see your skin calm and clear up if there are breakouts. Though it will return to normal after you stop the steroids.

  9. #9
    Senior Member
    Join Date
    Nov 2014
    Posts
    721
    Country: Greece

    Default

    Thank you very much,hg24. I just hope that the demodex doesn't take advantage of the cortisone and proliferate. I'll start tomorrow.

  10. #10
    Senior Member
    Join Date
    Nov 2014
    Posts
    721
    Country: Greece

    Default

    Tomorrow it'll be my last day of cortisone treatment. Tinnitus got better at first,but today-as soon as the dosage was reduced-it became worse. The same applies to my rosacea. My skin looked much better until yesterday,today it's worse. But I don't care about my skin anymore, I just want my normal hearing function back.

Similar Threads

  1. Antibiotics and tinnitus
    By bindi in forum Prescription medications
    Replies: 3
    Last Post: 23rd August 2015, 07:59 AM
  2. share your dosage/length of treatment on oral metronidazole
    By julianmx in forum Prescription medications
    Replies: 0
    Last Post: 10th April 2013, 04:57 PM
  3. Tea tree oil vs. Metronidazole (oral form) for demodex?
    By taralara in forum Prescription medications
    Replies: 4
    Last Post: 23rd May 2012, 01:24 PM
  4. Study already started on oral Metronidazole (Sustained Actio
    By drnase in forum General rosacea questions
    Replies: 9
    Last Post: 14th April 2006, 05:31 PM
  5. Oral metronidazole
    By NoMoreRed! in forum Prescription medications
    Replies: 6
    Last Post: 18th July 2005, 08:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •